November  2014, 8(4): 479-495. doi: 10.3934/amc.2014.8.479

Curves in characteristic $2$ with non-trivial $2$-torsion

1. 

Departement Wiskunde, KU Leuven, Celestijnenlaan 200B, 3001 Leuven, Belgium

2. 

Mathematisch Instituut, Universiteit Leiden, Postbus 9512, 2300 RA Leiden, Netherlands

3. 

Mathematics Institute, University of Warwick, Coventry CV4 7AL, United Kingdom

Received  January 2014 Revised  September 2014 Published  November 2014

Cais, Ellenberg and Zureick-Brown recently observed that over finite fields of characteristic two, all sufficiently general smooth plane projective curves of a given odd degree admit a non-trivial rational $2$-torsion point on their Jacobian. We extend their observation to curves given by Laurent polynomials with a fixed Newton polygon, provided that the polygon satisfies a certain combinatorial property. We also show that in each of these cases, if the curve is ordinary, then there is no need for the words ``sufficiently general''. Our treatment includes many classical families, such as hyperelliptic curves of odd genus and $C_{a,b}$ curves. In the hyperelliptic case, we provide alternative proofs using an explicit description of the $2$-torsion subgroup.
Citation: Wouter Castryck, Marco Streng, Damiano Testa. Curves in characteristic $2$ with non-trivial $2$-torsion. Advances in Mathematics of Communications, 2014, 8 (4) : 479-495. doi: 10.3934/amc.2014.8.479
References:
[1]

W. Bosma, J. Cannon and C. Playoust, The Magma algebra system. I. The user language,, J. Symbolic Comput., 24 (1997), 235. doi: 10.1006/jsco.1996.0125.

[2]

B. Cais, J. Ellenberg and D. Zureick-Brown, Random Dieudonné modules, random $p$-divisible groups, and random curves over finite fields,, J. Inst. Math. Jussieu, 12 (2013), 651. doi: 10.1017/S1474748012000862.

[3]

W. Castryck, Moving out the edges of a lattice polygon,, Discrete Comp. Geometry, 47 (2012), 496. doi: 10.1007/s00454-011-9376-2.

[4]

W. Castryck and F. Cools, Linear pencils encoded in the Newton polygon,, preprint., ().

[5]

W. Castryck, J. Denef and F. Vercauteren, Computing zeta functions of nondegenerate curves,, Int. Math. Res. Pap., 2006 (2006), 1.

[6]

W. Castryck, A. Folsom, H. Hubrechts and A. V. Sutherland, The probability that the number of points on the Jacobian of a genus $2$ curve is prime,, Proc. London Math. Soc., 104 (2012), 1235. doi: 10.1112/plms/pdr063.

[7]

W. Castryck and J. Voight, On nondegeneracy of curves,, Algebra Number Theory, 3 (2009), 255. doi: 10.2140/ant.2009.3.255.

[8]

D. Cox, J. Little and H. Schenck, Toric Varieties,, Springer, (2011).

[9]

J. Denef and F. Vercauteren, Computing zeta functions of hyperelliptic curves over finite fields of characteristic $2$,, in Proc. Adv. Cryptology - CRYPTO 2002, (2002), 308. doi: 10.1007/3-540-45455-1_25.

[10]

J. Denef and F. Vercauteren, Computing zeta functions of $C_{a,b}$ curves using Monsky-Washnitzer cohomology,, Finite Fields App., 12 (2006), 78. doi: 10.1016/j.ffa.2005.01.003.

[11]

A. Elkin and R. Pries, Ekedahl-Oort strata of hyperelliptic curves in characteristic $2$,, Algebra Number Theory, 7 (2013), 507. doi: 10.2140/ant.2013.7.507.

[12]

S. Farnell and R. Pries, Families of Artin-Schreier curves with Cartier-Manin matrix of constant rank,, Linear Algebra Appl., 439 (2013), 2158. doi: 10.1016/j.laa.2013.06.012.

[13]

C. Haase and J. Schicho, Lattice polygons and the number $2i+7$,, Amer. Math. Monthly, 116 (2009), 151. doi: 10.4169/193009709X469913.

[14]

R. Hartshorne, Generalized divisors on Gorenstein curves and a theorem of Noether,, J. Math. Kyoto Univ., 26 (1986), 375.

[15]

N. Katz and P. Sarnak, Random Matrices, Frobenius Eigenvalues and Monodromy,, AMS, (1998).

[16]

N. Koblitz, Algebraic aspects of cryptography,, in Algorithms and Computation in Mathematics, (1999). doi: 10.1007/978-3-662-03642-6.

[17]

R. Koelman, The Number of Moduli of Families of Curves on Toric Surfaces,, Ph.D thesis, (1991).

[18]

Y. Manin, The Hasse-Witt matrix of an algebraic curve,, Izv. Akad. Nauk SSSR Ser. Mat., 25 (1961), 153.

[19]

D. Mumford, Theta characteristics of an algebraic curve,, Ann. Sci. de l'É.N.S., 4 (1971), 181.

[20]

B. Poonen, Varieties without extra automorphisms. II. Hyperelliptic curves,, Math. Res. Lett., 7 (2000), 77. doi: 10.4310/MRL.2000.v7.n1.a7.

[21]

B. Poonen, Bertini theorems over finite fields,, Ann. Math., 160 (2004), 1099. doi: 10.4007/annals.2004.160.1099.

[22]

R. Pries and H. Zhu, The $p$-rank stratification of Artin-Schreier curves,, Ann. l'Institut Fourier, 62 (2012), 707. doi: 10.5802/aif.2692.

[23]

J. Scholten and H. Zhu, Hyperelliptic curves in characteristic $2$,, Int. Math. Res. Not., 2002 (2002), 905. doi: 10.1155/S1073792802111160.

[24]

J.-P. Serre, Sur la topologie des variétés algébriques en caractéristique $p$,, in Oeuvres (collected papers), (1986), 544.

[25]

K.-O. Stöhr and J. F. Voloch, A formula for the Cartier operator on plane algebraic curves,, J. reine angew. Math., 377 (1987), 49. doi: 10.1515/crll.1987.377.49.

[26]

H. Zhu, Hyperelliptic curves over $\mathbf F_2$ of every $2$-rank without extra automorphisms,, Proc. Amer. Math. Soc., 134 (2006), 323. doi: 10.1090/S0002-9939-05-08294-8.

show all references

References:
[1]

W. Bosma, J. Cannon and C. Playoust, The Magma algebra system. I. The user language,, J. Symbolic Comput., 24 (1997), 235. doi: 10.1006/jsco.1996.0125.

[2]

B. Cais, J. Ellenberg and D. Zureick-Brown, Random Dieudonné modules, random $p$-divisible groups, and random curves over finite fields,, J. Inst. Math. Jussieu, 12 (2013), 651. doi: 10.1017/S1474748012000862.

[3]

W. Castryck, Moving out the edges of a lattice polygon,, Discrete Comp. Geometry, 47 (2012), 496. doi: 10.1007/s00454-011-9376-2.

[4]

W. Castryck and F. Cools, Linear pencils encoded in the Newton polygon,, preprint., ().

[5]

W. Castryck, J. Denef and F. Vercauteren, Computing zeta functions of nondegenerate curves,, Int. Math. Res. Pap., 2006 (2006), 1.

[6]

W. Castryck, A. Folsom, H. Hubrechts and A. V. Sutherland, The probability that the number of points on the Jacobian of a genus $2$ curve is prime,, Proc. London Math. Soc., 104 (2012), 1235. doi: 10.1112/plms/pdr063.

[7]

W. Castryck and J. Voight, On nondegeneracy of curves,, Algebra Number Theory, 3 (2009), 255. doi: 10.2140/ant.2009.3.255.

[8]

D. Cox, J. Little and H. Schenck, Toric Varieties,, Springer, (2011).

[9]

J. Denef and F. Vercauteren, Computing zeta functions of hyperelliptic curves over finite fields of characteristic $2$,, in Proc. Adv. Cryptology - CRYPTO 2002, (2002), 308. doi: 10.1007/3-540-45455-1_25.

[10]

J. Denef and F. Vercauteren, Computing zeta functions of $C_{a,b}$ curves using Monsky-Washnitzer cohomology,, Finite Fields App., 12 (2006), 78. doi: 10.1016/j.ffa.2005.01.003.

[11]

A. Elkin and R. Pries, Ekedahl-Oort strata of hyperelliptic curves in characteristic $2$,, Algebra Number Theory, 7 (2013), 507. doi: 10.2140/ant.2013.7.507.

[12]

S. Farnell and R. Pries, Families of Artin-Schreier curves with Cartier-Manin matrix of constant rank,, Linear Algebra Appl., 439 (2013), 2158. doi: 10.1016/j.laa.2013.06.012.

[13]

C. Haase and J. Schicho, Lattice polygons and the number $2i+7$,, Amer. Math. Monthly, 116 (2009), 151. doi: 10.4169/193009709X469913.

[14]

R. Hartshorne, Generalized divisors on Gorenstein curves and a theorem of Noether,, J. Math. Kyoto Univ., 26 (1986), 375.

[15]

N. Katz and P. Sarnak, Random Matrices, Frobenius Eigenvalues and Monodromy,, AMS, (1998).

[16]

N. Koblitz, Algebraic aspects of cryptography,, in Algorithms and Computation in Mathematics, (1999). doi: 10.1007/978-3-662-03642-6.

[17]

R. Koelman, The Number of Moduli of Families of Curves on Toric Surfaces,, Ph.D thesis, (1991).

[18]

Y. Manin, The Hasse-Witt matrix of an algebraic curve,, Izv. Akad. Nauk SSSR Ser. Mat., 25 (1961), 153.

[19]

D. Mumford, Theta characteristics of an algebraic curve,, Ann. Sci. de l'É.N.S., 4 (1971), 181.

[20]

B. Poonen, Varieties without extra automorphisms. II. Hyperelliptic curves,, Math. Res. Lett., 7 (2000), 77. doi: 10.4310/MRL.2000.v7.n1.a7.

[21]

B. Poonen, Bertini theorems over finite fields,, Ann. Math., 160 (2004), 1099. doi: 10.4007/annals.2004.160.1099.

[22]

R. Pries and H. Zhu, The $p$-rank stratification of Artin-Schreier curves,, Ann. l'Institut Fourier, 62 (2012), 707. doi: 10.5802/aif.2692.

[23]

J. Scholten and H. Zhu, Hyperelliptic curves in characteristic $2$,, Int. Math. Res. Not., 2002 (2002), 905. doi: 10.1155/S1073792802111160.

[24]

J.-P. Serre, Sur la topologie des variétés algébriques en caractéristique $p$,, in Oeuvres (collected papers), (1986), 544.

[25]

K.-O. Stöhr and J. F. Voloch, A formula for the Cartier operator on plane algebraic curves,, J. reine angew. Math., 377 (1987), 49. doi: 10.1515/crll.1987.377.49.

[26]

H. Zhu, Hyperelliptic curves over $\mathbf F_2$ of every $2$-rank without extra automorphisms,, Proc. Amer. Math. Soc., 134 (2006), 323. doi: 10.1090/S0002-9939-05-08294-8.

[1]

Laurenţiu Maxim, Jörg Schürmann. Characteristic classes of singular toric varieties. Electronic Research Announcements, 2013, 20: 109-120. doi: 10.3934/era.2013.20.109

[2]

Sylvain E. Cappell, Anatoly Libgober, Laurentiu Maxim and Julius L. Shaneson. Hodge genera and characteristic classes of complex algebraic varieties. Electronic Research Announcements, 2008, 15: 1-7. doi: 10.3934/era.2008.15.1

[3]

Josep M. Miret, Jordi Pujolàs, Nicolas Thériault. Trisection for supersingular genus $2$ curves in characteristic $2$. Advances in Mathematics of Communications, 2014, 8 (4) : 375-387. doi: 10.3934/amc.2014.8.375

[4]

B. Harbourne, P. Pokora, H. Tutaj-Gasińska. On integral Zariski decompositions of pseudoeffective divisors on algebraic surfaces. Electronic Research Announcements, 2015, 22: 103-108. doi: 10.3934/era.2015.22.103

[5]

Isaac A. García, Jaume Giné. Non-algebraic invariant curves for polynomial planar vector fields. Discrete & Continuous Dynamical Systems - A, 2004, 10 (3) : 755-768. doi: 10.3934/dcds.2004.10.755

[6]

Jędrzej Śniatycki. Integral curves of derivations on locally semi-algebraic differential spaces. Conference Publications, 2003, 2003 (Special) : 827-833. doi: 10.3934/proc.2003.2003.827

[7]

Piotr Pokora, Tomasz Szemberg. Minkowski bases on algebraic surfaces with rational polyhedral pseudo-effective cone. Electronic Research Announcements, 2014, 21: 126-131. doi: 10.3934/era.2014.21.126

[8]

J. Scott Carter, Daniel Jelsovsky, Seiichi Kamada, Laurel Langford and Masahico Saito. State-sum invariants of knotted curves and surfaces from quandle cohomology. Electronic Research Announcements, 1999, 5: 146-156.

[9]

Ryutaroh Matsumoto. Strongly secure quantum ramp secret sharing constructed from algebraic curves over finite fields. Advances in Mathematics of Communications, 2019, 13 (1) : 1-10. doi: 10.3934/amc.2019001

[10]

Alex Wright. Schwarz triangle mappings and Teichmüller curves: Abelian square-tiled surfaces. Journal of Modern Dynamics, 2012, 6 (3) : 405-426. doi: 10.3934/jmd.2012.6.405

[11]

Sonja Hohloch, Silvia Sabatini, Daniele Sepe. From compact semi-toric systems to Hamiltonian $S^1$-spaces. Discrete & Continuous Dynamical Systems - A, 2015, 35 (1) : 247-281. doi: 10.3934/dcds.2015.35.247

[12]

Vittorio Martino. On the characteristic curvature operator. Communications on Pure & Applied Analysis, 2012, 11 (5) : 1911-1922. doi: 10.3934/cpaa.2012.11.1911

[13]

Yong Liu. Even solutions of the Toda system with prescribed asymptotic behavior. Communications on Pure & Applied Analysis, 2011, 10 (6) : 1779-1790. doi: 10.3934/cpaa.2011.10.1779

[14]

Naoki Chigira, Nobuo Iiyori and Hiroyoshi Yamaki. Nonabelian Sylow subgroups of finite groups of even order. Electronic Research Announcements, 1998, 4: 88-90.

[15]

T. Aaron Gulliver, Masaaki Harada. On the performance of optimal double circulant even codes. Advances in Mathematics of Communications, 2017, 11 (4) : 767-775. doi: 10.3934/amc.2017056

[16]

Laura Luzzi, Ghaya Rekaya-Ben Othman, Jean-Claude Belfiore. Algebraic reduction for the Golden Code. Advances in Mathematics of Communications, 2012, 6 (1) : 1-26. doi: 10.3934/amc.2012.6.1

[17]

Javier de la Cruz, Michael Kiermaier, Alfred Wassermann, Wolfgang Willems. Algebraic structures of MRD codes. Advances in Mathematics of Communications, 2016, 10 (3) : 499-510. doi: 10.3934/amc.2016021

[18]

Maksim Maydanskiy, Benjamin P. Mirabelli. Semisimplicity of the quantum cohomology for smooth Fano toric varieties associated with facet symmetric polytopes. Electronic Research Announcements, 2011, 18: 131-143. doi: 10.3934/era.2011.18.131

[19]

Gian-Italo Bischi, Laura Gardini, Fabio Tramontana. Bifurcation curves in discontinuous maps. Discrete & Continuous Dynamical Systems - B, 2010, 13 (2) : 249-267. doi: 10.3934/dcdsb.2010.13.249

[20]

Stefano Marò. Relativistic pendulum and invariant curves. Discrete & Continuous Dynamical Systems - A, 2015, 35 (3) : 1139-1162. doi: 10.3934/dcds.2015.35.1139

2018 Impact Factor: 0.879

Metrics

  • PDF downloads (7)
  • HTML views (0)
  • Cited by (0)

Other articles
by authors

[Back to Top]